Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 111, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2021, 5:47 PM MST for Coconino County, Arizona. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 5:47 PM MST (00:47 UTC)
- Expired
- Jul 27, 2021, 1:45 AM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 119 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:00 AM MST | FLASH FLOOD | Lees Ferry, AZ | GAUGE AT LEES FERRY (PLFA3) REGISTERED 2.5 FT RISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 433 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876
WGUS55 KFGZ 270047
FFWFGZ
AZC005-270645-
/O.NEW.KFGZ.FF.W.0111.210727T0047Z-210727T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
547 PM MST Mon Jul 26 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
The Paria River in...
Coconino County in north central Arizona...
* Until 1145 PM MST.
* At 545 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Paria River. Between 0.75 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding in and around the Paria
River.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Paria River.
* Some locations that will experience flash flooding include...
Lees Ferry, Glen Canyon National Recreation Area, Grand Canyon
National Park and Navajo Reservation.
This includes the following slot canyons...
Paria River upstream of Lees Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get out of the Paria River slot canyon! Flood waters will flow down
the Paria River, reaching the confluence with the Colorado River at
Lees Ferry around 9 PM to 11 PM MST.
&&
LAT...LON 3686 11157 3685 11159 3700 11207 3700 11196
3700 11191 3700 11189 3700 11188 3700 11170
3694 11166
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys3 follow-up statements
854
WGUS75 KFGZ 270346
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
846 PM MST Mon Jul 26 2021
AZC005-270645-
/O.CON.KFGZ.FF.W.0111.000000T0000Z-210727T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
846 PM MST Mon Jul 26 2021
...FLASH FLOOD WARNING FOR THE PARIA RIVER REMAINS IN EFFECT UNTIL
1145 PM MST THIS EVENING FOR COCONINO COUNTY...
At 844 PM MST, heavy rain had moved out of the the warned area,
however flash flooding is expected to remain a threat while water
remains high on the Paria River.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding in and around the Paria River.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Paria River.
Some locations that will experience flash flooding include...
Lees Ferry, Glen Canyon National Recreation Area, Grand Canyon
National Park and Navajo Reservation.
This includes the following slot canyons...
Paria River upstream of Lees Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get out of the Paria River slot canyon! Flood waters will flow down
the Paria River, reaching the confluence with the Colorado River at
Lees Ferry around 9 PM MST and 11 PM MST.
&&
LAT...LON 3686 11157 3685 11159 3700 11207 3700 11196
3700 11191 3700 11189 3700 11188 3700 11170
3694 11166
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys694
WGUS55 KFGZ 270638
FFWFGZ
AZC005-270845-
/O.EXT.KFGZ.FF.W.0111.000000T0000Z-210727T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1138 PM MST Mon Jul 26 2021
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
The Paria River in...
Coconino County in north central Arizona...
* Until 145 AM MST.
* At 1136 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Paria River have ended. However, a flood wave
may still move down the river over the next couple hours. Between
0.75 and 1.5 inches of rain have fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding in and around the Paria
River.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Paria River.
* Some locations that will experience flash flooding include...
Lees Ferry, Glen Canyon National Recreation Area, Grand Canyon
National Park and Navajo Reservation.
This includes the following slot canyons...
Paria River upstream of Lees Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get out of the Paria River slot canyon! Flood waters will flow down
the Paria River, reaching the confluence with the Colorado River at
Lees Ferry between Midnight and 2 AM MST.
&&
LAT...LON 3686 11157 3685 11159 3700 11207 3700 11196
3700 11191 3700 11189 3700 11188 3700 11170
3694 11166
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS416
WGUS75 KFGZ 270835
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
135 AM MST Tue Jul 27 2021
AZC005-270845-
/O.EXP.KFGZ.FF.W.0111.000000T0000Z-210727T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
135 AM MST Tue Jul 27 2021
...FLASH FLOOD WARNING FOR THE PARIA RIVER WILL EXPIRE AT 145 AM MST
EARLY THIS MORNING FOR COCONINO COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3686 11157 3685 11159 3700 11207 3700 11196
3700 11191 3700 11189 3700 11188 3700 11170
3694 11166
$$
ETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:10 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 26, 3:10 PM MST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST Mon Jul 26 2021 .SYNOPSIS...Scattered afternoon and evening showers and thunderstorms are expected through Tuesday with near average temperatures. Monsoonal moisture increases once again by Wednesday, extending into the weekend, resulting in widespread storm coverage across northern Arizona. && .DISCUSSION...Taking a look out the window this afternoon, mostly broken cloud cover is taking place with little to no wind. Current radar is showing some isolated to scattered thunderstorm activity popping up mainly west of I-17 into Yavapai County as well as for a few areas north of I-40. The later start to today's convection could be the result from the earlier cumulus development from this morning reducing daytime heating a bit. Expect storm chances to continue, tapering by sunset this evening. Global models, including the NBM, suggest much lesser shower and thunderstorm activity for Tuesday, however we are hesitant to "go all in" in this scenario. As the ridge of high pressure transitions and strengthens just north of the Rockies, the monsoonal flow pulls moisture a bit further west and north extending into the deserts of California and Nevada. Yes, this pattern reduces the moisture transport into Arizona with the majority of the GEFS and EPS members showing a decrease in PWAT values (1.1 to 0.6-0.7 inches by Tuesday afternoon), however low to mid-level, lingering moisture will remain present across much of the region during this time. This, coupled with enough daytime heating, should be sufficient enough for storm development to occur. No...not widespread, but some scattered coverage along the higher terrain, including the Mogollon Rim, White and Chuska Mountains, and the Kaibab Plateau. Hi-res guidance (HREF, HRRR, and SREF) support this forecast thinking. Moisture advection increases for Wednesday as the center of the ridge settles over the Rockies, resulting in a return to more widespread chances for thunderstorms across northern Arizona. PWAT values increase back to the 1.0-1.2 inch range by Thursday with higher confidence in flash flooding potential with 1-2 inch per hour rainfall rates likely. Similar thunderstorm activity, coverage, and impacts compared to last week is expected from Wednesday into the weekend. Average temperatures with generally light winds are also anticipated during this time. && .AVIATION...For the 00Z package...Scattered thunderstorms will continue through ~02Z this evening with the best coverage northwest of KFLG. Conditions will remain mainly VFR with the exception of brief MVFR to IFR in any stronger storm cells. Gusty outflow winds possible near any storm activity, otherwise winds less than 10 kts from the south and west. Similar conditions and timing for Tuesday, however better storm coverage along the Mogollon Rim and the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening thunderstorms are expected through Tuesday. Moisture increases once again for Wednesday resulting in a return to widespread thunderstorms with the main threat being flash flooding, especially on burn scar areas. Daytime temperatures will warm to near-normal by mid-week with seasonal winds likely, outside of any gusty and erratic outflows from storms. Thursday through Saturday...Monsoonal moisture continues to increase into the weekend with widespread chances for thunderstorms across much of northern Arizona during this time. Some storms can be severe, however higher confidence exists in the main threat being flash flooding with rainfall rates of 1-2 inches per hour expected. Daytime temperatures will remain near-normal with generally light winds likely. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 26, 12:38 PM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MDT Mon Jul 26 2021
AZZ009-010-039-262015-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-Chinle
Valley-
138 PM MDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 215 PM
MDT/115 PM MST/...
At 135 PM MDT/1235 PM MST/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Tsegi, or 48 miles north of Keams
Canyon, moving northwest at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Forest Lake Chapter House, Tsegi, Navajo National Monument and
Shonto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding in washes draining Black Mesa that will
eventurally flow into Moenkopi Wash ner Tuba City. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3642 11002 3622 11017 3612 11073 3649 11072
3673 11057
TIME...MOT...LOC 1935Z 140DEG 12KT 3649 11041
MASSpecial weather statement, Jul 26, 3:21 PM MST, 2 hours 26 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 421 PM MDT Mon Jul 26 2021 AZZ011-262300- Chuska Mountains and Defiance Plateau- 421 PM MDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 500 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near Navajo, or 30 miles northwest of Gallup. This storm was nearly stationary. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Red Lake Chapter House and Sawmill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3579 10918 3599 10918 3600 10905 3579 10905 TIME...MOT...LOC 2220Z 012DEG 2KT 3586 10907 MAS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.